Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 25, NWS Honolulu, HI

August 21, 20214 counties in Hawaii

NWS Honolulu, HI issued this high surf advisory at Aug 21, 2021, 4:01 PM HST for 4 counties in Hawaii. It was in force for 59 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2021, 4:01 PM HST (02:01 UTC)
Expired
Aug 24, 2021, 3:00 AM HST
In force
59 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 2.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WHHW40 PHFO 220201
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
401 PM HST Sat Aug 21 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF THE BIG ISLAND
MAUI MOLOKAI OAHU AND KAUAI...

.Surf along east facing shores will steadily increase tonight
through Sunday as the swell from former tropical cyclone Linda 
fills in from east to west. Surf will likely peak late Sunday into
Monday.

HIZ017-037-038-047-048-052>054-221515-
/O.NEW.PHFO.SU.Y.0025.210822T0201Z-210823T1600Z/
Maui Windward West-Molokai Windward-Molokai Southeast-
Windward Haleakala-Kipahulu-Big Island Southeast-Big Island East-
Big Island North-
401 PM HST Sat Aug 21 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf rising to 6 to 10 feet tonight through Sunday.

* WHERE...East facing shores of Molokai, Maui, and Big Island.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ009-030>032-035-221515-
/O.NEW.PHFO.SU.Y.0025.210822T1600Z-210823T1600Z/
Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward-
401 PM HST Sat Aug 21 2021

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST
MONDAY...

* WHAT...Surf rising to 6 to 10 feet Sunday through Sunday night.

* WHERE...East facing shores of Kauai, and Oahu.

* WHEN...From 6 AM Sunday to 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
5 follow-up statements
835 
WHHW40 PHFO 221330
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 AM HST Sun Aug 22 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF THE BIG ISLAND
MAUI MOLOKAI OAHU AND KAUAI...

.Surf along east facing shores will steadily increase as the 
swell from former Tropical Cyclone Linda fills in from east to 
west. Surf will likely peak later today into Monday.

HIZ017-037-038-047-048-052>054-230230-
/O.CON.PHFO.SU.Y.0025.000000T0000Z-210823T1600Z/
Maui Windward West-Molokai Windward-Molokai Southeast-
Windward Haleakala-Kipahulu-Big Island Southeast-Big Island East-
Big Island North-
330 AM HST Sun Aug 22 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf rising to 6 to 10 feet tonight through Sunday.

* WHERE...East facing shores of Molokai, Maui and Big Island.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ009-030>032-035-230230-
/O.CON.PHFO.SU.Y.0025.210822T1600Z-210823T1600Z/
Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward-
330 AM HST Sun Aug 22 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf rising to 6 to 10 feet Sunday through Sunday night.

* WHERE...East facing shores of Kauai and Oahu.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
762 
WHHW40 PHFO 230140
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
340 PM HST Sun Aug 22 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF THE BIG ISLAND
MAUI MOLOKAI OAHU AND KAUAI...

.Surf along east facing shores will continue to increase tonight
for most areas as former Tropical Cyclone Linda passes through the
state from east to west. 

HIZ030-031-231445-
/O.EXT.PHFO.SU.Y.0025.000000T0000Z-210824T1600Z/
Kauai East-Kauai South-
340 PM HST Sun Aug 22 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Surf rising to 6 to 10 feet tonight and to 8 to 12 feet 
  on Monday afternoon.

* WHERE...East facing shores of Kauai.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ009-017-032-035-037-038-047-048-231445-
/O.EXT.PHFO.SU.Y.0025.000000T0000Z-210824T0400Z/
Olomana-Maui Windward West-East Honolulu-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-Kipahulu-
340 PM HST Sun Aug 22 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Surf heights of 7 to 10 feet rising to 8 to 12 feet later
  tonight through Monday.

* WHERE...East facing shores of Oahu, Molokai, and Maui.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ052>054-231445-
/O.CON.PHFO.SU.Y.0025.000000T0000Z-210823T1600Z/
Big Island Southeast-Big Island East-Big Island North-
340 PM HST Sun Aug 22 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf of 6 to 10 feet tonight.

* WHERE...East facing shores of the Big Island.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
172 
WHHW40 PHFO 231300
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
300 AM HST Mon Aug 23 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF MAUI MOLOKAI OAHU
AND KAUAI...

.Surf along east facing shores will peak today as the east wind 
wave swell from the gale low of former Tropical Cyclone Linda
passes across the central islands.

HIZ052>054-231400-
/O.CAN.PHFO.SU.Y.0025.000000T0000Z-210823T1600Z/
Big Island Southeast-Big Island East-Big Island North-
300 AM HST Mon Aug 23 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf has fallen below advisory levels. 

$$

HIZ030-031-240200-
/O.CON.PHFO.SU.Y.0025.000000T0000Z-210824T1600Z/
Kauai East-Kauai South-
300 AM HST Mon Aug 23 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Surf rising 7 to 12 feet.

* WHERE...East facing shores of Kauai.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ009-017-032-035-037-038-047-048-240200-
/O.CON.PHFO.SU.Y.0025.000000T0000Z-210824T0400Z/
Olomana-Maui Windward West-East Honolulu-Koolau Windward-
Molokai Windward-Molokai Southeast-Windward Haleakala-Kipahulu-
300 AM HST Mon Aug 23 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf heights 7 to 12 feet.

* WHERE...East facing shores of Oahu, Molokai and Maui.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
565 
WHHW40 PHFO 240133
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
333 PM HST Mon Aug 23 2021

...HIGH SURF ADVISORY FOR EAST FACING SHORES OF OAHU AND KAUAI...

HIZ017-037-038-047-048-240245-
/O.CAN.PHFO.SU.Y.0025.000000T0000Z-210824T0400Z/
Maui Windward West-Molokai Windward-Molokai Southeast-
Windward Haleakala-Kipahulu-
333 PM HST Mon Aug 23 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf has diminished below advisory levels.

$$

HIZ009-032-035-241445-
/O.EXT.PHFO.SU.Y.0025.000000T0000Z-210824T1600Z/
Olomana-East Honolulu-Koolau Windward-
333 PM HST Mon Aug 23 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Surf heights 7 to 10 feet.

* WHERE...East facing shores of Oahu.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ030-031-241445-
/O.CON.PHFO.SU.Y.0025.000000T0000Z-210824T1600Z/
Kauai East-Kauai South-
333 PM HST Mon Aug 23 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Surf rising 7 to 10 feet.

* WHERE...East facing shores of Kauai.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
468 
WHHW40 PHFO 241300
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
300 AM HST Tue Aug 24 2021

HIZ009-030>032-035-241400-
/O.CAN.PHFO.SU.Y.0025.000000T0000Z-210824T1600Z/
Olomana-Kauai East-Kauai South-East Honolulu-Koolau Windward-
300 AM HST Tue Aug 24 2021

...HIGH SURF ADVISORY IS CANCELLED...

East facing shore surf has fallen below advisory criteria.


$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Aug 21, 10:13 AM HST, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 21, 10:13 AM HST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1013 AM HST Sat Aug 21 2021

.SYNOPSIS...

The circulation of former tropical cyclone Linda will move
through the islands Sunday through Monday night bringing the
potential for strong winds, heavy rain, and flash flooding.

&&

.DISCUSSION...

High stability prevails across the area this morning as the
inversion height remains unchanged from yesterday, around 6kft,
and visible imagery confirms a stable appearance to regional cloud
cover. Saturation through much of the boundary layer is producing
persistent overcast skies over Kauai and Oahu with lesser
coverage elsewhere. This moisture will take a couple more hours
than normal to mix out, particularly given the strength of the
inversion. In the meantime, occasional light showers over Windward
Kauai and Oahu and frequent sprinkles or drizzle leeward areas
can be expected. Conditions will briefly dry out this afternoon
into the first half of tonight as subsidence associated with a
passing shortwave ridge moves through the area.

The focus for late tonight through Monday night will be on impacts
associated with the former TC Linda as it moves through the islands.
Infrared imagery indicates cold cloud tops up to around 40kft
concentrated along the northern periphery of the circulation while
the latest ASCAT confirms a solid corridor of sustained gales north
of the core. A few lightning strikes were observed earlier this
morning within the some of the more vigorous convective towers. As
the low approaches, trade or trade-like showers will focus over
Windward Maui and Big Island (particularly the Hamakua Coast)
late tonight as winds gradually back from northeasterly to more
northwesterly. The loss of the inversion and deepening moisture
characterized by PWATs climbing toward 2 inches will support the
potential for heavy showers beginning late tonight and increasing
in coverage and intensity through the day Sunday. Several inches
of rain will be possible over these areas during the day Sunday.
In addition, inland convection over the Big Island slopes will
also carry the potential to produce heavy convective rainfall.

As the low center tracks toward the middle of the island chain,
breezy northeasterly flow will begin increasing over the remaining
islands Sunday night into Monday while the strongest winds along the
northern flank of the system remain offshore for the time being.
In addition to a noticeable increase in humidity, a similar
evolution can be expected for Molokai through Kauai with trade
wind-like showers increasing in coverage and intensity Sunday
night through Monday. Showers will penetrate leeward with
increasing efficiency as the column saturates through the lowest
15kft or so. Throughout much of this time, forecast soundings
indicate opposing southwesterly flow in the mid/upper levels
around the eastern periphery of the broad upper-level low
pressure. This raises the possibility for any deeper convection to
become anchored along the terrain leading to locally increased
flash flood potential. The threat for organized heavy rainfall and
flash flooding will be greatest north of the low center which is
expected with fairly high confidence to move through the center of
the island chain. Nonetheless, impacts will remain sensitive to
minor adjustments in the low position. Given the expected close
proximity of the low, Oahu in particular will be more sensitive
to the margin of forecast error. Finally, the potential for gusty
winds will likewise be sensitive to the low track. At this time,
it appears that the highest probability for strong winds will be
over Kauai and possibly Oahu. The potential for a wind advisory
(gusts greater than 50 mph), most likely for the daytime hours on
Monday, will eventually require closer evaluation.

&&

.AVIATION...

Moderate to locally breezy northeast trade winds are expected
today, with a slight easing of the winds expected tonight. Breezy
to locally windy conditions are expected to develop on Sunday as
former tropical cyclone Linda approaches from the east. Clouds and
showers should decrease by late morning or early afternoon, with
prevailing VFR conditions then expected through this evening.
Showers will increase from east to west across the state tonight
and Sunday, with MVFR conditions becoming increasingly likely
across many of the easternmost terminals prior to daybreak Sunday.

AIRMET Sierra remains in effect for mountain obscuration across
Kauai. This AIRMET will likely be cancelled by noon.

AIRMET Tango will likely be needed for low level turbulence over
and downwind of the terrain of all islands this afternoon.

&&

.MARINE...

A brief decrease of trade winds was seen last night, as a subtle
disturbance moved through. Moderate to locally strong northeast
trade winds will return today especially during the afternoon as
the winds pick up. A Small Craft Advisory (SCA) has been reissued
for the typical windy areas around Maui County and the Big
Island. Winds are expected to drop back below SCA levels later
tonight.

Former TC Linda is currently located roughly 400 miles east of
Hilo, Hawaii and is expected to enter the offshore waters this
evening. This mornings ASCAT pass revealed a broad area of Gale
Force winds located on the northern side of the former cyclone. A
Gale Warning is in effect for our Offshore waters tonight. For
Sunday and Monday, the forecast will depend on the track of
former Tropical Cyclone Linda. Latest model guidances have the
remnants of Linda passing through somewhere between Maui County
and Kauai. The strongest winds will be on the north side of the
low and the current forecast brings strong northeast winds to the
waters north of Molokai and Oahu Sunday night through Monday
afternoon, then Kauai Monday morning through Monday night. Gale
Force winds is not out of the question, but at this time we are
still uncertain on the exact track and strength of former TC
Linda. Thunderstorms are also possible Sunday through Monday night
across the coastal waters. A moderate to locally breezy trade
wind pattern should return Tuesday.

The medium period easterly swell from former Tropical Cyclone
Linda will keep moderate surf along east facing shores through
Saturday. Surf along east facing shores will start to build
Saturday from locally generated wind waves as the remnant low
moves near the islands. Surf heights may approach advisory levels
for the eastern half of the island chain Saturday night into
Sunday, before reaching the western half Sunday night into Monday.
How large the waves become is highly dependent on the eventual
track and strength of the low over the coming days.

The current south swell will continue to slowly decline over the
next couple of days. A series of small, moderate-period south
swells will keep small surf along south facing shores next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Sunday morning through late Monday night
for all Hawaii islands-

Small Craft Advisory until 6 PM HST this evening for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...JVC
AVIATION...Jelsema
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:00 PM HSTSmall Craft AdvisoryHFO54 hr
Aug 22, 9:53 AM HSTGale WarningHFO30 hr
Aug 22, 1:48 PM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao37 hr

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.